The latest research & treatment news about Hepatitis C infection, diagnosis, symptoms and treatment.

Previous

Why Depression is Likely With Hepatitis C

Back to News Homepage

Next

Expert Food Tips for Chronic Hepatitis C: Part 1

Acetaminophen & Caffeine: Bad Combo for Your Liver

Print this page

Most people with liver disease are aware of being careful when considering taking acetaminophen for pain and fever relief. However, because new evidence now points to a higher risk of liver toxicity when mixing acetaminophen with caffeine, even further caution is warranted.

Just when those with chronic hepatitis thought they had a handle on what to eat and what to avoid, new research has emerged complicating their previously memorized liver health consumption list. Keeping up with science’s discoveries has never been more important, as researchers demonstrate that pairing two common items can have devastating consequences to someone with an already compromised liver. Even though most people with chronic hepatitis know that too much acetaminophen can cause liver failure, few are aware that even small amounts can be dangerous when paired with a habitual cup of coffee.

The Warning

As published in an October 2007 issue of Chemical Research in Toxicology, University of Washington researchers reported that those who consume caffeine with acetaminophen could be at a higher risk of liver damage. Acetaminophen often has caffeine added because it enhances the effects of the painkiller. Although previous studies have linked alcohol consumption and acetaminophen use to liver damage, this is the first study to link caffeine to the danger.

The University of Washington team found that caffeine can triple the amount of a toxic byproduct, N-acetyl-p-benzoquinone imine (NAPQI), an enzyme produced while breaking down acetaminophen. This enzyme is also responsible for the liver damage and failure in most toxic alcohol-acetaminophen interactions. Even though the researchers conducted their testing using E. coli bacteria, they confidently conclude that the peril of combining caffeine with acetaminophen also applies to humans.

According to lead researcher Sid Nelson, M.D., “The bottom line is that you don’t have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.” While this warning appears mild, gambling with these two simultaneously is just too risky for those already living with chronic hepatitis.

Acetaminophen

One of the most popular over-the-counter medications for pain and fever relief is acetaminophen. Although sold over-the-counter, this drug is far from safe for those with liver disease. Capable of causing liver damage or even acute liver failure, acetaminophen poisoning accounts for over 56,000 emergency room visits in the United States each year.

Though most people are only at risk for liver toxicity if they take more than the normal recommended dose, living with chronic hepatitis can render someone more susceptible to acetaminophen toxicity. In fact, a study by the U.S. Food and Drug Administration (FDA) showed that about 20 percent of people with acetaminophen-related liver toxicity had taken less than the recommended daily amount.

Acetaminophen (paracetamol) can be found in the following drugs:

  • Tylenol
  • Excedrin
  • Midol
  • NyQuil
  • Sudafed
  • Vicodin

Acetaminophen with Hepatitis

Despite the plentitude of discomfort it can cause, interferon therapy is the most likely route chosen for those battling chronic hepatitis. Physicians often recommend acetaminophen to relieve the most common side effects of interferon therapy, such as body aches and fever. Even though it can cause liver damage, acetaminophen in restricted dosages and under doctor supervision is often the best choice for pain and fever relief for those with chronic hepatitis. Because the other choices (aspirin and non-steroidal anti-inflammatories) can cause gastrointestinal upset or even stomach bleeding, acetaminophen remains a strong over-the-counter contender.

Caffeine

When it comes to caffeine consumption, the general consensus seems to be opposite that of acetaminophen. A United States population study of nearly 6,000 adults was conducted by the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) in 2004. This study divulged a strong association between coffee drinking and a lowered risk of liver injury in those at high risk for liver disease. In this NIDDK report, liver injury was defined as serum alanine aminotransferase (ALT) levels over 43 U/L and the high-risk population was defined as:

  • being heavy drinkers of alcohol
  • having Hepatitis B or C
  • having an iron overload
  • being obese
  • having impaired glucose metabolism

The researchers concluded that the greater the coffee consumption, the greater the association with liver protection. Upon learning of this coffee advantage, many people with chronic hepatitis heaved a sigh of relief as they continued their relationship with caffeinated beverages.

Bad Combo

Even though you may take doctor-recommended acetaminophen for symptom relief and drink coffee to help protect your liver, those with chronic hepatitis must be careful to separate the two. If caffeine can multiply acetaminophen’s potential toxicity by three, it may not be safe to take Tylenol to relieve those body aches. Until further confirmation arrives on exactly how much you can take of what, at exactly which time intervals, those living with chronic hepatitis are hereby warned to separate their caffeine fix with as much time as possible from a dose of acetaminophen.

References:

www.foxnews.com, Mixing Tylenol with Caffeine May Increase the Risk of Liver Damage, Study Finds, Tina Benitez, Fox News Network, LLC, September 2007.

www.hcvadvocate.org, Acetaminophen and Your Liver, Liz Highleyman, Hepatitis C Support Project, January 2005.

www.medicalnewstoday.com, Combining Acetaminophen with Caffeine Might Cause Liver Damage, Christian Nordqvist, Medical News Today, September 2007.

www.medicinenet.com, Caffeine Plus Acetaminophen Toxic for Some, Steven Reinberg, MedicineNet Inc., September 2007.

www.medscape.com, Coffee, Caffeine Consumption Associated With Reduced Liver Disease, Karla Harby, Medscape, 2007.

www.sciencedaily.com, Acetaminophen, Caffeine Shouldn’t be Mixed, ScienceDaily LLC, September 2007.

No Comments - be the first!
Share
Share

Previous

Why Depression is Likely With Hepatitis C

Back to News Homepage

Next

Expert Food Tips for Chronic Hepatitis C: Part 1

Requirements for using and reposting articles

Comments

HepatitisCentral.com provides information regarding hepatitis and liver disease. Comments are available to the community in order to discuss these topics and obtain answers to questions through community members. The Editors at HepatitisCentral.com will not be responding to questions or comments posed in article comments.